Kentucky, 2016

Damaging Winds in Kentucky, December 18, 2016

December 18, 2016 · NWS RLX · 2 events in 1 county or zone

A cold front moved through during the early morning hours of the 18th, with a line of showers and isolated thunderstorms racing ahead of the front. Strong winds aloft were pulled to the surface in the strongest showers, resulting in tree damage in several areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front moved through during the early morning hours of the 18th, with a line of showers and isolated thunderstorms racing ahead of the front. Strong winds aloft were pulled to the surface in the strongest showers, resulting in tree damage in several areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 17, 10:20 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Dec 17, 10:20 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1020 PM EST Sat Dec 17 2016

.SYNOPSIS...
Strong cold front pushes through later tonight and Sunday with
heavy rain. Turning colder Sunday with rain turning over to snow
from west to east. High pressure through mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1000 PM Saturday...

Tweaked hourly grids based on latest trends. Temps are still
running very mild this evening courtesy of a very strong LLJ
keeping the atmospheric well mixed. Highs for today are still
waiting to be set in some places. Incredible for a mid December
night.

As of 700 PM Saturday...

Forecast on track this evening as we wait for the front to slip
southeast into the area. Rain...some of which is on the moderate
side...will work into the area as the night progresses. QPF
amounts generally look to run either side of an inch across a good
portion of the area...enhanced by convective elements within the
frontal band. See hydro section at bottom for info regarding the
flash flood watch. It will remain very mild in the warm sector
this evening with a good breeze to boot.

As of 230 PM Saturday...

Numerous showers and strong gusty winds are expected ahead of an
approaching cold front. The front should reach the OH river by
03-06Z. Although the high resolution models are faster with the
onset of pcpn when compared with the synoptic models, all agree in
pcpn amounts of 1 to 2 inches. It will be warm enough for all pcpn
start as liquid ahead of the front. Once the front passes, strong
cold advection is evident in model data, perhaps changing all pcpn
to all snow by Sunday morning.

Models also show 50-60 knots at H850 and 40-50 at H925. In the
warm sector, flow will be upgliding preventing a complete mix out
of winds to the surface. Therefore, not going with advisory. Expect
30-40 wind gusts at elevations greater than 2000 feet. Therefore,
issue a Wind advisory for the higher elevations from Randolph and
Pocahontas counties, south to southeast Raleigh county.

Used the blend of models for temperatures through the period.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 145 PM Saturday...

Some lingering snow showers possible in the mountains Sunday night
until about midnight or so. Overnight low temperatures will be a
large contrast to what we saw 24 hours earlier with temps dipping
down into the upper teens and low 20s. There is some concern with
the Monday morning commute, as any wet spots that still remain
will freeze and drivers could be caught off guard to slick roads.
Will have to wait and see how fast temps drop tomorrow evening and
an SPS may be needed to get the word out for icy conditions.

High pressure takes control on Monday and although it will be
chilly at first before the air mass modifies a bit Tuesday, we
will remain dry.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 155 PM Saturday...

High pressure remains in control until at least Wednesday night.
The models start to diverge towards the end of the week and into
Christmas Weekend. Zonal flow aloft becomes more amplified for the
weekend.

Guidance does agree that a fast moving system on Thursday into
Friday, tracking through the southern Great Lakes west to east.
This system will drive a cold front through and Northwest flow
behind the front could kick off some lingering upslope mountain
snow Thursday night, but for the most part this system will bring
rain.

Then our weekend is very uncertain at this time, as some guidance
hold a ridge overhead that keeps us warm while other scenarios
have a front pushing through Saturday into Sunday. For now have
just went with a blend of ensemble and operational guidance for
days 6 and 7 due to the difference in solutions.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
As of 700 PM Saturday...

A strong cold front approaches from the west this afternoon and
tonight. Models are in agreement with a strong LLJ around 75 kts
tonight...much of which will be hard pressed to mix down. As a
result LLWS was coded up at all TAF sites until the jet can
subside as the front crosses. Expect deteriorating conditions as
frontal showers move across...with IFR conditions at times. Winds
could gust to 35 kts as the front crosses overnight at the TAF
sites. Low CIGS are expected behind the front with IFR conditions
continuing for a time into the early morning hours. Conditions
gradually improve Sunday morning...though the back edge of the
precip will be changing to sleet/snow before ending from west to
east which will likely bring brief IFR conditions back into the
picture. Winds will diminish Sunday morning as the LLJ moves off
to the northeast.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Low to medium with timing of changing
conditions.

ALTERNATE SCENARIOS: Timing and extent of IFR or worse conditions
overnight tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  SUN 12/18/16
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    L    H    L    L    L    L    H    H    H    M    L
HTS CONSISTENCY  L    H    M    M    H    H    L    L    L    M    M    L
BKW CONSISTENCY  M    L    L    L    L    L    L    L    L    M    H    L
EKN CONSISTENCY  M    L    L    L    L    L    L    L    M    M    M    L
PKB CONSISTENCY  H    H    H    H    H    M    M    M    L    L    L    L
CKB CONSISTENCY  M    M    L    L    L    L    M    L    M    H    H    M

AFTER 00Z MONDAY...
No widespread IFR conditions expected.

&&

.HYDROLOGY...
As of 0530 PM Saturday...

1-3hr FFG are around an inch or less in 1 hour and 1 to 1.5 in 3
hours over the watch area. Showers and Thunderstorms associated
with a cold front to our west will move over the area overnight
tonight and continue into early Sunday morning. These storms are
capable of producing up to an inch in an hour. If this rain is
realized it could cause flooding in low lying and poor drainage
areas. Also, this rain could cause quick rises and flooding on small
streams and creeks.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 AM EST Sunday for WVZ516-518-520-522>526.
     Flash Flood Watch through Sunday morning for WVZ010-011-019-
     020-029>032-039-040-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ/30
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...30

HYDROLOGY...99
Hazardous weather outlook, Dec 17, 5:27 PM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EST SAT DEC 17 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009-
013>018-024>028-033-034-515-517-519-521-182230-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-
NORTHWEST RALEIGH-NORTHWEST FAYETTE-NORTHWEST NICHOLAS-
NORTHWEST WEBSTER-
527 PM EST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF
CENTRAL WEST VIRGINIA...NORTHEAST WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHEAST WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ516-518-520-522>524-182230-
SOUTHEAST RALEIGH-SOUTHEAST FAYETTE-SOUTHEAST NICHOLAS-
SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-SOUTHEAST POCAHONTAS-
527 PM EST SAT DEC 17 2016

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ010-011-019-020-029>032-039-040-182230-
PLEASANTS-TYLER-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-
UPSHUR-BARBOUR-
527 PM EST SAT DEC 17 2016

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH
SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ525-526-182230-
NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH-
527 PM EST SAT DEC 17 2016

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
SUNDAY...
...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH
SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 18, 12:48 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
1248 AM EST SUN DEC 18 2016

OHZ067-075-076-085-WVZ009>011-180645-
Meigs-Washington-Morgan-Athens-Tyler-Pleasants-Wood-
1248 AM EST SUN DEC 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ATHENS...
WASHINGTON...SOUTHEASTERN MORGAN...NORTHEASTERN MEIGS...NORTHERN
WOOD...PLEASANTS AND WESTERN TYLER COUNTIES...

At 1248 AM EST, a strong thunderstorm was located 8 miles east of
Athens, moving northeast at 55 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Parkersburg, Athens, Marietta, Belpre, St. Marys, Beverly,
Middlebourne, Coolville, Vienna, Williamstown, Sistersville, Belmont,
Boaz, Tuppers Plains, Washington, Lubeck, Newport, Matamoras, North
Hills and Lowell.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 174 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 1 and 12.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3963 8145 3959 8135 3959 8128 3961 8127
      3958 8125 3957 8104 3954 8104 3960 8096
      3939 8082 3937 8090 3939 8093 3936 8094
      3911 8206 3932 8209 3962 8159 3959 8159
      3958 8148 3964 8147 3965 8145
TIME...MOT...LOC 0548Z 240DEG 49KT 3929 8194

21

The radar

The Charleston,WV radar (KRLX), 108 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
December 18, 1:18 AM EST
Where
Greenup County, 1.04 mi E of Lynn
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.579, -82.911

County Route 827 was blocked by a fallen tree.

Thunderstorm Wind, Greenup

When
December 18, 1:36 AM EST
Where
Greenup County, 0.41 mi SSW of Kenwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.515, -82.683

Tree down on Riverview Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662791, 662792.